Alert archive / California / Wind Advisories in 2023

Wind Advisory 19, NWS Las Vegas, NV

March 1, 2023San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Mar 1, 2023, 12:01 PM PST for San Bernardino County, California. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 1, 2023, 12:01 PM PST (20:01 UTC)
Expired
Mar 2, 2023, 4:00 AM PST
In force
16 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

790 
WWUS75 KVEF 012001
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1201 PM PST Wed Mar 1 2023

CAZ523-525-021200-
/O.CAN.KVEF.HW.W.0003.000000T0000Z-230302T0600Z/
/O.NEW.KVEF.WI.Y.0019.230301T2001Z-230302T1200Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Morongo Valley, 
Yucca Valley, and Twentynine Palms
1201 PM PST Wed Mar 1 2023

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST THURSDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Western Mojave Desert and Morongo Basin.

* WHEN...Until 4 AM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ001-012115-
/O.CAN.KVEF.WI.Y.0018.000000T0000Z-230302T0000Z/
Northwest Plateau-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, and Western Grand Canyon
101 PM MST Wed Mar 1 2023

...WIND ADVISORY IS CANCELLED...

Heavy snow and gusty winds are still expected but are covered by
the ongoing winter storm warning. 

$$

CAZ524-NVZ016>020-022-021200-
/O.CON.KVEF.WI.Y.0018.000000T0000Z-230302T1200Z/
Eastern Mojave Desert-Northeast Clark County-
Western Clark and Southern Nye County-Sheep Range-
Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Southern Clark County-
Including Baker, Mountain Pass, Mitchell Caverns, Mesquite, 
Overton, Moapa, Pahrump, Indian Springs, Desert Rock, 
Amargosa Valley, Hayford Pk, The Town Of Mt Charleston, 
Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, 
Boulder City, Primm, Searchlight, and Cal-Nev-Ari
1201 PM PST Wed Mar 1 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY...

* WHAT...Northwest winds of 20 to 25 mph with gusts to 50 mph.

* WHERE...In California, Eastern Mojave Desert. In Nevada, 
  Northeast Clark County, Western Clark and Southern Nye County, 
  Sheep Range, Spring Mountains-Red Rock Canyon, Las Vegas 
  Valley and Southern Clark County.

* WHEN...Until 4 AM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ520>522-NVZ014-021200-
/O.CON.KVEF.WI.Y.0018.000000T0000Z-230302T1200Z/
Owens Valley-White Mountains of Inyo County-
Death Valley National Park-Esmeralda and Central Nye County-
Including Bishop, Independence, Lone Pine, Olancha, 
Westgard Pass, Bristlecone Pine, Furnace Creek, Stovepipe Wells, 
Shoshone, Beatty, Goldfield, Silver Peak, and Dyer
1201 PM PST Wed Mar 1 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...In California, Owens Valley, White Mountains of Inyo 
  County and Death Valley National Park. In Nevada, Esmeralda 
  and Central Nye County.

* WHEN...Until 4 AM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Areas of blowing dust may drastically reduce 
  visibility and make driving dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ036-NVZ021-021200-
/O.CON.KVEF.WI.Y.0018.000000T0000Z-230302T2100Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, 
and Laughlin
1201 PM PST Wed Mar 1 2023 /101 PM MST Wed Mar 1 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THURSDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph today, 
  then shifting to the north tonight through Thursday.

* WHERE...In Arizona, Lake Mead National Recreation Area. In 
  Nevada, Lake Mead National Recreation Area.

* WHEN...Until 1 PM PST/2 PM MST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Periods of blowing dust will be possible and high wave 
  activity could result in dangerous boating conditions on area 
  lakes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
1 follow-up statement
629 
WWUS75 KVEF 021205
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
405 AM PST Thu Mar 2 2023

AZZ036-NVZ021-021315-
/O.CAN.KVEF.WI.Y.0018.000000T0000Z-230302T2100Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, 
and Laughlin
405 AM PST Thu Mar 2 2023 /505 AM MST Thu Mar 2 2023/

...WIND ADVISORY IS CANCELLED...

Although gusty north winds will continue at times this morning, 
widespread advisory level winds are no longer expected.

$$

CAZ523-525-021315-
/O.EXP.KVEF.WI.Y.0019.000000T0000Z-230302T1200Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Morongo Valley, 
Yucca Valley, and Twentynine Palms
405 AM PST Thu Mar 2 2023

...WIND ADVISORY HAS EXPIRED...

Local gusts to around 40 mph will continue in the Morongo Basin area 
but the overall trend is decreasing. Widespread advisory level gusts 
are no longer expected and the advisory will be allowed to expire on 
time.

$$

CAZ520>522-524-NVZ014-016>020-022-021315-
/O.EXP.KVEF.WI.Y.0018.000000T0000Z-230302T1200Z/
Owens Valley-White Mountains of Inyo County-
Death Valley National Park-Eastern Mojave Desert-
Esmeralda and Central Nye County-Northeast Clark County-
Western Clark and Southern Nye County-Sheep Range-
Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Southern Clark County-
Including Bishop, Independence, Lone Pine, Olancha, 
Westgard Pass, Bristlecone Pine, Furnace Creek, Stovepipe Wells, 
Shoshone, Baker, Mountain Pass, Mitchell Caverns, Beatty, 
Goldfield, Silver Peak, Dyer, Mesquite, Overton, Moapa, Pahrump, 
Indian Springs, Desert Rock, Amargosa Valley, Hayford Pk, 
The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, 
North Las Vegas, Henderson, Boulder City, Primm, Searchlight, 
and Cal-Nev-Ari
405 AM PST Thu Mar 2 2023

...WIND ADVISORY HAS EXPIRED...

In the Owens Valley, gusty north winds continue, especially in 
the southern end of the valley. Although isolated advisory level 
gusts remain possible, widespread advisory level winds are no 
longer expected.

Elsewhere, although gusty northwest winds will continue this 
morning, widespread advisory level winds are no longer expected.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Mar 1, 8:45 AM PST, 3 hours 16 minutes earlier.

Area forecast discussion, Mar 1, 8:45 AM PST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
845 AM PST Wed Mar 1 2023

.SYNOPSIS...A major winter storm will impact the region through
today, bringing strong winds and low elevation snowfall chances.
Snow accumulations on mountain roadways will likely result in
significant travel impacts. The storm will depart to the east
tonight, with gusty northerly winds lingering through Thursday.
Drier conditions and a slow warming trend are expected into the
weekend.
&&

.UPDATE...It's the first day of climatological Spring yet we have
plenty of winter weather to talk about this morning. Overall, much
anticipated storm system is moving through about as expected thus
far. Primary frontal precipitation band is currently aligned with
the I-15 corridor with the back edge of the precipitation shield
likely to move into the Las Vegas Valley in the next hour or so.
Rain has recently transitioned to snow in Barstow-Daggett with the
ASOS out there currently reporting light snow and 4 mile visibility,
and Pahrump reported a period of moderate snowfall as well on the
backside of the precipitation shield. Closer to Las Vegas, off and
on snowfall has been reported down to around 3000 feet in the higher
elevation neighborhoods of the metro for much of the morning, and
the snow level is now descending with the cold advection on the back
edge of the precip band. Won't be surprised to see a brief period of
snow all the way down the Las Vegas Strip level before the
precipitation tapers off later this morning.

Further east, precipitation around Kingman has begun as rain but
will transition to snow by lunchtime as the heavier precipitation
rates get going.  Additional wrap around snow showers will persist
into the evening hours with another shot at some snow showers later
in the day for the Las Vegas Valley, and keeping snow accumulations
going across Mohave County.

The current forecast remains in pretty good shape with no updates
needed at the moment.

-Outler-

&&

.SHORT TERM...through Thursday night. Early morning satellite loop
showed complex low pressure over the West Coast. On its front side,
large scale ascent was increasing along the I-15 corridor, which had
already led to a burst of snow on Mountain Pass. Overall
precipitation coverage will increase through the morning as the low
draws closer. Snow levels were starting out around 4000 feet over
much of the region early this morning, and will fall from west to
east as the cold core approaches. By midday, expect a complicated
situation as the low tracks over and a dry slot sets up roughly
along I-15. In the warm air advection zone east of the dry slot,
snow levels could stubbornly stay up around 4000 feet, which is
still low enough to impact I-40 east of Kingman, but would keep rain
in Kingman proper. In the dry slot, snow levels fall below 3000 feet
thanks to the evaporative cooling potential, but steady snow will be
unlikely because of the drying, so snow potential would be mainly
limited to showers. Farther west in the wraparound moisture/possible
developing TROWAL, snow would be more predominant, but snow levels
would be about 3000-4000 feet due to the ribbon of warm air being
pulled around the low. As the afternoon wears on and cold air starts
to win out, rain in Kingman should change to snow. As the TROWAL
translates east, it should bring one last burst of snow to the
Spring Mountains, Mountain Pass, the Mojave National Preserve, and
the higher elevations of Las Vegas around and shortly after sunset.
Snow chances will finally exit northern Mohave County overnight, and
our area will then be dry into the long term period. Ongoing Winter
Storm Warnings, Winter Weather Advisories, High Wind Warnings, and
Wind Advisories capture the ongoing and expected trends reasonably
well.

.LONG TERM...Friday through Early Next Week.

Northwest flow will continue through Friday with the exit of the mid-
week system, but with a quick rebound in H5 heights, temperature
recovery should be quick through the weekend. During this time, yet
another deepening closed low will be pushing south from the
Aleutians. While this type of low has been easily trekking southward
this season, resulting in the several winter events for the region,
the evolution of this one is a bit more unclear. While this low is
dropping south, high pressure will be developing at the same time
across Mexico, strengthening a ridge across the southern CONUS and
blocking the southward motion of the closed low. This should serve
to keep the low up in the Pacific NW as it gets cutoff from the
polar vortex to the north.

At this point, the EC/GEFS slowly weaken this low through the first
half of next week with gradually less breezy days and less precip
potential. With the current progged positioning of this low (which
is an area of high variance and low certainty), this would keep
southern Nevada mostly dry, but still below average for temps. PoPs
for the long term are mostly confined to the Sierra and northernmost
tier of our forecast area. However, if this tug of war between the
low to the north and the high to the south wobbles, so will these
possibilities.
&&

.AVIATION...For Harry Reid...South-southwest will gust 20-30kts
until rain showers and lower CIGS move in around 11z. Rain is
expected to be light most of the time, but there could be periods of
moderate rain that lower CIGS to 2500 feet although confidence is
low. The main band of rain exits the valley after 17z, but rain
showers are possible through the evening hours. A cold front will
bring gusty northwest winds to the valley between 01z and 05z, with
a light rain-snow mix possible behind the front. Clearing is
expected after midnight tonight although gusty north winds will
continue through much of the day.

For the rest of southern Nevada, northwest Arizona and southeast
California...Gusty south-southwest winds will continue in the Las
Vegas valley and in the Colorado River Valley until a cold front
passes through tonight and turns winds to the north. Westerly winds
will continue at KDAG. Southeast winds turn to the north at KBIH
later this morning with gusts to around 35kts this afternoon. Light
snow and low CIGS will continue at KBIH through mid morning before
clearing out. Light rain is expected to move into KDAG by 13z and
continue through the morning. Shower activity will move into the
KIFP and KEED areas by 16z this morning and continue through the
afternoon before clearing in the evening. CIGs down to 2500-4000
feet are expected in areas that receive rain.
&&

.SPOTTER INFORMATION STATEMENT...Winter conditions are expected
through tonight with low elevation snow accumulations possible.
Spotters are encouraged to report significant snow accumulations or
reductions in visibility.
&&

SHORT TERM...Morgan
LONG TERM...TB3
AVIATION...Salmen

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Mar 1, 12:00 PM PST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1200 PM PST WED MAR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     SNOW             12 W GOLDEN VALLEY      35.20N 114.42W
03/01/2023  E1.0 INCH        MOHAVE             AZ   DEPT OF HIGHWAYS

            ARIZONA DOT REPORTS AN ACCIDENT ON STATE
            ROUTE 68 AT UNION PASS. THE ACCIDENT WAS
            IMPEDING TRAFFIC AND OCCURRED DUE TO
            SNOW/ICY CONDITIONS.

&&

TB3

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.